Results 1 to 4 of 4
Ativan and benadryl detox?
  1. #1
    SocratesService is offline New Member
    Join Date
    Jan 2019
    Posts
    2

    Default Ativan and benadryl detox?

    I hope this is the right place for me to post this. I don't consider myself addicted, rather a physical dependence to my meds as prescribed.

    First up I'll discuss Ativan. I take it for muscle spasms. My Dr wrote for 2-3mg 2x a day. When I expressed concern about being tolerant and not working as well, his answer was to up the script to 3x a day. I'd rather detox and get 2mg to work like it used to. I went down to 1mg a day for weeks, but when I tried going back to 2mg there was no difference. So I'm assuming I need to get all the way to 0 Ativan, but for how long of a period? Part of the issue is my insomnia, the Ativan and other nighttime prescriptions helped me sleep. It's no longer doing so, and my prescribed trazadone for sleep isn't working either. Before I only occasionally used the trazadone if the others weren't enough, and used only a half pill. Then I could do another half pill when I woke up later. I give these meds (Ativan, trazadone, etc) through my J tube (feeding tube) so they kick in fast.

    Second is I take iv benadryl. It really made a big difference switching from J tube benadryl to IV. But then it also stopped working when it came to sleep, it's written for 50mg 3x a day and I'd take the last dose with my night meds. I tried weaning off all doses except the night dose, but that didn't help for long. I used to take 100mg by J tube at night, so I've even tried 100 by iv but again it didn't make a difference for long. So how long would I have to abstain from benadryl to reset my tolerance? I'm really hoping it's not long since I'll have to juggle other meds to do the job of the benadryl as best I can.

    I thought a forum like this might have the experts on this, resetting tolerance.

  2. #2
    Join Date
    Dec 2018
    Posts
    84

    Default

    Benadryl IV can be seriously addicting. I would not advise that. Also, a 100mg is way too high of a dose, where you can actually have seizures if you continue that. IV Benadryl is very damaging to the veins and will eventually cause them to collapse. I understand it gives you a quick high, but the risks outweigh the benefits. A normal dose would be 25-50mg by mouth or J tube. Once you go over 75mg, it will actually have a rebound effect and cause wakefulness. The reality is, no matter how many times you go low and go back up, youre doing it to get an "effect". My advice would take to your doctor about less addictive medication. Just like >>>>>>, Oxy's, once you hit a point, you'll be chasing that high. You sound like you have a physical dependence, but also a bit of an addiction. IV Benadryl is not something to mess with, trust me from experience. And cold turkeying it can cause symptoms. I would stay on the Ativan, but it sounds like you need something for sleep. I take Remeron and it works wonderfully. If also helps with anxiety. If your doc wants to keep upping your dose or is a-ok with you taking IV Benadryl, it's time to see a new doctor. It sounds like he doesn't have your best interests at heart. 2-3mg of Ativan is entirely too much at a time and cold turkeying that, can kill you.
    Last edited by Anonymous; 03-13-2019 at 10:07 AM.

  3. #3
    SocratesService is offline New Member
    Join Date
    Jan 2019
    Posts
    2

    Default

    Actually 100mg is perfectly safe, and the recommended dose for sleep. My Dr knew I'd been using the pills at 100 at bedtime for a long time. She also knew I was doing 50mg iv plus 50mg by J tube (absorbs almost immediately, unlike the pills. I did not discuss doing the full 100 by iv, but I just tried it out and didn't continue since it didn't help. 100 by J worked well to help with sleep and nausea (nausea is one of the reasons for the iv benadryl to combine with iv Zofran. I've never experienced a rebound at 75 or over.

    I am familiar with benadryl being a vessicant. When I used it with a peripheral iv we did it super slowly with dilution. I use dilution now by squirming the benadryl into a saline flush to push slowly. I have a central line which pretty much eliminates the vessicant risk. The central line is fed up to just above the heart so that it's also immediately diluted with the high volume of blood. I require the central line for iv nutrition (tpn, which is extremely dangerous to the veins when not given through a central line. And due to medical usage combined with a genetic order that gives me bad veins I require a specialist (vascular access team) with ultrasound to get a peripheral iv which will blow within 48 hours if not immediately. I first had the line placed for iv fluids since my GI system wasn't working and the feeding tube wasn't able to meet my needs. Next came the tpn, and then iv medications.

    I don't have an addiction to benadryl yet, but that is a concern of mine to not develop it. My genetic disorder also makes me very resistant to multiple medications. The 100 was no longer helping with sleep, nausea, and constant allergic reactions. So I've definitely developed a tolerance to the 100, and cannot increase it because that would be addiction risk. Same as why I declined my neuro's offer to take extra Ativan (which is for a neuromuscular disorder plus nausea). The only way to reset my tolerance is to abstain, who h I don't know for how long.

    If course the Dr who handles the benadryl would not prescribe/allow more than 100 at a time. The neuro handles the Ativan for my neuromuscular disorder. I get why he suggested adding a dose, as I am still rather low dose for that use. But I'm not comfortable with that, especially combining with my other meds. He never suggested cold turkey, but a graduated step down. So I tried that, but I didn't go under 1mg at a time and when I went back to 2mg the step down hadn't fixed it. So I assume I need to go all the way to 0, but again don't know for how long.

    I have trazadone now for sleep but it doesn't work alone, I need to other stuff taken first. I am getting a script for remeron to switch from the trazadone and see if that works better for sleep. Trazadone only last a few hours for me and so I need to retake it a few times a night. I take only half doses at a time to deal with this.

    If I didn't address everything I'll be back. Thanks!

  4. #4
    Join Date
    Dec 2018
    Posts
    84

    Default

    I was taking up 125mg at bedtime because the doses stopped working. after a couple weeks I stopped and I had severe migraines, itching, insomnia, it wasn't worth it. Also, it can cause a prolonged QT interval which is a heart arrhythmia. I'm a nurse who has been sober for 4 years, so I know about central lines etc. Our chronic pain patients always would ask for IV Benadryl with their meds to get the high feeling. The other cra.ppy thing about Benadryl is that it doesn't allow your body to have REM sleep, hence why you probably wake up feeling groggy or tired. Trazadone never worked for me. Ever since I started Remeron 15mg at bedtime, I sleep 8 straight hours. I don't wake in the middle of the night, I wake up feeling like I have energy...it is technically an antidepressant, but the off label use is for sleep. Even though I don't consider myself a depressed person, I feel like I don't have any anxiety issues anymore. I am level headed. Like all antidepressants, it sometimes takes a couple weeks for you to feel the effect. But for sleep, it took about a week. The KEY to taking remeron- don't take it and stay up doing stuff. Take it when you lay down in bed and are ready to fall asleep in 30 minutes. IF your taking it via G tube, take it as you are laying down and closing your eyes. you'll feel your body relax. The reason I said seizures on too much Benadryl is because I have a cousin by marriage who was also addicted to it. She had a seizure from using it too much. I don't know what dose she was on, but its definitely a nasty drug. Take care

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22